Alert archive / North Carolina / Special Weather Statements in 2011

Special Weather Statement, NWS Newport/Morehead City, NC

August 9, 2011Jones County, North Carolina

NWS Newport/Morehead City, NC issued this special weather statement at Aug 9, 2011, 4:14 PM EDT for Jones County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2011, 4:14 PM EDT (20:14 UTC)
Expired
Aug 9, 2011, 4:45 PM EDT
In force
31 min
Issued by
NWS Newport/Morehead City, NC

County Jones County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2011-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2011-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
434 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1533 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WWUS82 KMHX 092014
SPSMHX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
414 PM EDT TUE AUG 9 2011

NCZ092-098-092045-
JONES-ONSLOW-
414 PM EDT TUE AUG 9 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW AND JONES COUNTIES
THROUGH 445 PM EDT...

AT 414 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HALF MOON...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HALF MOON... 
KELLUM...DEPPE...MAYSVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3499 7719 3481 7713 3479 7748 3493 7752
TIME...MOT...LOC 2014Z 258DEG 25KT 3486 7741

$$
DAG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:47 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Aug 9, 2:47 PM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
247 PM EDT TUE AUG 9 2011

.SYNOPSIS...
A WEAK COLD FRONT WILL DRIFT THROUGH THE ARE OVERNIGHT. HIGH
PRESSURE OVER THE MIDWEST WEDNESDAY WILL MOVE EAST...EXITING THE
MID ATLANTIC COAST SATURDAY. A COLD FRONT WILL MOVE THROUGH
SUNDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT TUESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM TUE...DRIER AIRMASS OVER THE AREA THIS AFTERNOON
THAN THIS TIME YESTERDAY. CONVECTIVE TEMPS ARE IN THE UPPER 90S
WHICH WILL ONLY BE REACHED IN A FEW SPOTS. WILL KEEP MENTION OF
ISOLATED CONVECTION THROUGH 23Z THEN DRY. WENT WITH A BLEND OF 12Z
MOS TEMPS.

&&

.SHORT TERM /WEDNESDAY/...
AS OF 230 PM TUE...LIGHT AND VARIABLE WINDS UNDER MOSTLY CLEAR
SKIES. DEEPER MOISTURE WILL STAY TO THE SOUTH CLOSER TO THE
FRONTAL BOUNDARY. HIGH TEMPS WILL BE IN THE LOWER TO MID 90S. WITH
THE DRIER AIR HEAT INDEX VALUES WILL TOP OUT IN THE MID TO UPPER
90S SO NO HEAT INDEX EXPECTED.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
AS OF 230 PM TUESDAY...SOME GRADUAL PATTERN SHIFTS TO OCCUR IN THE
EXTENDED PERIOD...MEANING A LETUP IN THE HEAT AND A BETTER CHANCE
OF RAIN. WAVY FRONTAL BOUNDARY WILL SET UP OVER THE NORTHERN
COUNTIES WEDS NIGHT BEFORE DRIFTING OFFSHORE ON THURSDAY. LIMITED
UPPER SUPPORT FOR PRECIP AND WILL CONTINUE DRY FORECAST WEDS NIGHT
AND THURSDAY. WITH 1015 MB+ HIGH PRESSURE TO BUILD TO THE NORTH OF
THE REGION...THINK MOST OF THE PRECIP WILL REMAIN ON THE FRINGES
OF THE CWA FRIDAY AND WILL HAVE JUST A SMALL CHANCE OF SHOWERS/TSTMS
ALONG THE SEA BREEZE. WARM FRONT LIFTS NORTH OF THE AREA ON
SATURDAY WITH COLD FRONT SWEEPING TOWARD THE COAST ON SUNDAY AND
LINGERING NEAR THE COAST MONDAY. MEANWHILE...MID-LEVEL TROUGH DEEPENS
OVER THE EASTERN UNITED STATES WITH INCREASING PROSPECTS OF RAIN
FROM SATURDAY NIGHT INTO MONDAY...ESPECIALLY ON SUNDAY. WITH THE
INCREASED CLOUDINESS AND PRECIP PROSPECTS...TEMPERATURES SHOULD
DROP BACK CLOSER TO NORMAL WITH MAXES MAINLY IN THE MIDDLE AND
UPPER 80S AND LOWS IN THE UPPER 60S FOR THE WEEKEND. IN FACT...GIVEN
HEAT INDEX VALUES EXPECTED IN THE 90S THURSDAY AND FRIDAY...NO
ADDITIONAL HEAT ADVISORIES ARE ANTICIPATED FOR THE NEXT SEVERAL
DAYS.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /TONIGHT AND WEDNESDAY/
AS OF 230 PM TUE...VFR. LIGHT SOUTHWEST WINDS THIS EVENING WILL
VEER TO NORTH BY EARLY WEDNESDAY AS A WEAK FRONTAL BOUNDARY PASSES
THROUGH. LIGHT NORTH WINDS WEDNESDAY MORNING WILL BECOME LIGHT AND
VARIABLE IN THE AFTERNOON UNDER MOSTLY CLEAR SKIES.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 235 PM TUESDAY...DRY WEATHER AND VFR CONDITIONS SHOULD
PREVAIL FOR THURSDAY AND FRIDAY. EXPECT OCCASIONAL MVFR CATEGORY
CONDITIONS THRU THE WEEKEND AS CHANCES OF RAIN INCREASE WITH
DEEPENING UPPER TROUGH AND STALLED FRONT IN THE AREA.

&&

.MARINE...
SHORT TERM /TONIGHT AND WEDNESDAY/
AS OF 230 PM TUE...WEST TO SOUTHWEST FLOW THIS EVENING WILL SHIFT
TO NORTH OVERNIGHT AS A WEAK FRONTAL BOUNDARY PASSES THROUGH.
WINDS WILL PEAK THIS EVENING AROUND 15-20 KNOTS FROM OREGON INLET
SOUTH AND 10-15 KNOTS ELSEWHERE. WINDS WILL BE LIGHT NORTHERLY ON
WEDNESDAY. NO SMALL CRAFT ADVISORIES AS SEAS EXPECTED TO PEAK AT
3-5 FEET.

LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 245 PM TUESDAY...RELATIVELY BENIGN MARINE CONDITIONS
EXPECTED WEDNESDAY NIGHT THRU THE WEEKEND AS WINDS WILL BE AT OR
BELOW 15 KNOTS AND SEAS GENERALLY 2 TO 4 FEET. BEYOND THE CURRENT
FORECAST PERIOD...MAY SEE AN INCREASED NORTH/NORTHWEST GRADIENT
BEHIND DECENT FRONTAL PASSAGE EARLY NEXT WEEK.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...HEAT ADVISORY UNTIL 7 PM EDT THIS EVENING FOR NCZ029-044>047-
     079>081-090>095-098-103-104.
MARINE...NONE.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...CTC
AVIATION...CTC/HSA
MARINE...CTC/HSA
Hazardous weather outlook, Aug 9, 4:54 AM EDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
454 AM EDT TUE AUG 9 2011

NCZ095-098-103-104-100900-
CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE-
454 AM EDT TUE AUG 9 2011

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING FROM
RODANTHE SOUTH...
...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING
TO 7 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK FROM RODANTHE SOUTH.
   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ029-044>047-079>081-090>094-100900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-
454 AM EDT TUE AUG 9 2011

...HEAT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 9, 4:14 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
414 PM EDT TUE AUG 9 2011

NCZ092-098-092045-
JONES-ONSLOW-
414 PM EDT TUE AUG 9 2011

...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW AND JONES COUNTIES
THROUGH 445 PM EDT...

AT 414 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
HALF MOON...MOVING EAST AT 30 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HALF MOON...
KELLUM...DEPPE...MAYSVILLE.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3499 7719 3481 7713 3479 7748 3493 7752
TIME...MOT...LOC 2014Z 258DEG 25KT 3486 7741

DAG

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 9:47 PM EDTSpecial Weather StatementMHXDare28 min
Aug 9, 4:32 PM EDTSpecial Weather StatementMHXOnslow28 min
Aug 9, 5:03 PM EDTSpecial Weather StatementMHXOnslow42 min
Aug 9, 5:14 PM EDTSpecial Marine WarningMHX61 min
Aug 9, 5:47 PM EDTSpecial Weather StatementMHXOnslow28 min

Nearby

Special Weather Statements in North Carolina, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.